Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Skin Tags
|avreyjade - Mon Sep 10, 2007 1:28 am|
I was diagnosed with Ulcerative Colitis shortly after I turned 13, and it progressed so badly and uncontrollably that I had to have an emergency colectomy a few months later. I had the j-pouch construction and hook up done about 9 months after that, and have been living with a j-pouch ever since (I'm 21 now - female).
About a year ago I got what I was told was an anal skin tag. When I asked my surgeons if they would take it off, they said this can often lead to more harm than good (although they never explained why), and that it's better just to leave it.
I really want it gone, however, and am now contemplating removing it myself. I have some EMLA cream, which I was planning on numbing the skin tag and just cutting it off at home. It advises, however, never to use EMLA cream around the anal area, and I was wondering if it really causes problems, or whether its ok to go ahead and try to do that myself. Why would EMLA cream be dangerous to use in the anal area?
|Dr. Chan Lowe - Mon Sep 10, 2007 6:48 pm|
I am not sure why the EMLA is not recommended in the anal area. It may be that absorption of the lidocaine in this area is more than typical, potentially causing lidocaine toxicity.
I would advise against removing the skin tag yourself. This area is prone to infections. With a J-pouch, there is an increased risk of fistula formation with inflammation and infection in the area. These fistulas can be difficult to deal with so it is best to try to prevent them.
If the skin tag is causing you problems I would recommend you talk with your doctor about it again to see if they would be willing to remove it.
|avreyjade - Tue Sep 18, 2007 8:31 pm|
I'm not really worried about lidocaine toxicity, as I've read the dosage needs to be pretty high to run that risk. I am fairly worried about the chance of a fistula forming. Do they only form when there is infection? In that case, wouldn't it be possible to use some type of topical antibiotic several times a day to prevent infection and promote healing, or is it a serious risk no matter what precautions are taken?
My surgeons said that typically if surgery can be avoided in that area, it is avoided - but this is something I really want done. The only other concern I had was that one of my doctors mentioned to me that sometimes if a skin tag is removed, an ulcer forms where the skin tag used to be, and it never properly heals, and turns out to be a nightmare. Is this possible? Or once the skin tag is cut off, if it is kept properly clean, will it eventually heal?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.